Three batches of Ventolin Accuhaler and Seretide Accuhaler asthma inhalers have been recalled because they do not deliver the full number of doses.
The MHRA – the body that regulates the devices – warned that patients may find their symptoms are not relieved as normal.
People with affected inhalers should take them to their pharmacy and get a replacement, it said.
The fault is the result of a manufacturing problem.
The two affected batches of Ventolin Accuhaler and the one affected batch of Seretide were distributed to the UK market. They are manufactured by Glaxo Wellcome UK Limited.
Only a small proportion of the units are defective.
- Ventolin 200mcg – Accuhaler 1x60D, 786G, exp 05/2019
- Ventolin 200mcg – Accuhaler 1x60D, 754P, exp 05/2019
- Seretide 50/250mcg – Accuhaler 1x60D, 5K8W, exp 04/2019
Other asthma inhalers, including the more commonly used Ventolin Evohaler, are not affected.
The Seretide Accuhaler, used for maintenance treatment as opposed to a reliever treatment, is being recalled from hospitals and pharmacies, retailers and wholesalers across the UK.
Bernadette Sinclair Jenkins, from the Medicines & Healthcare products Regulatory Agency (MHRA), said: “It is important people check whether they have an affected inhaler. We want patients and their families to be confident treatment will be safe and effective when required.”
Dr Andy Whittamore, clinical lead at Asthma UK and a practising GP, said it was “extremely worrying” and “could put people’s lives at risk”.
“The Ventolin inhalers are reliever inhalers and so are used by people while they are experiencing asthma symptoms such as a cough, breathlessness, wheezing or a tight chest. If someone’s inhaler is faulty they may find it doesn’t help which could be frightening and mean they’re more likely to have an asthma attack.”
He added: “We’d urge everyone with asthma to check if their inhaler is from the affected batch by checking the number on the bottom of their inhaler. If it is affected, they should get medical advice and return the inhaler to their pharmacist for a replacement.”